Wisconsin, 2006

Lightning Strike in Wisconsin, August 1, 2006

August 1, 2006 · NWS GRB · 1 event in 1 county or zone

A lightning stike damaged a power plant, causing the 300-megawatt plant to go offline.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A lightning stike damaged a power plant, causing the 300-megawatt plant to go offline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 8:00 PM CST, 3 hours earlier.

Area forecast discussion, Aug 1, 8:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT TUE AUG 1 2006

.UPDATE...UPDATED FOR THE EVENINGS HOURS IN RESPONSE TO DIMINISHED PCPN
TRENDS EARLY THIS TUESDAY EVENING.  SAT IMAGERY AND RADARS TO THE WEST
INDICATE CONVECTION WILL AGAIN INCREASE OVERNIGHT AND REWORDED WX FCST
PORTION TO ACCOUNT FOR THIS TREND.

TH

.DISCUSIONS ISSUED TUESDAY AFTERNOON....

.SHORT TERM...TONIGHT AND WEDNESDAY

MAIN CONCERN IN THE SHORT-TERM WILL BE EVOLVING CONVECTIVE ACTIVITY AND
SEVERE POTENTIAL ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY THIS
EVENING...TRANSITIONING TO MORE OF A HEAVY RAIN EVENT OVERNIGHT.

DESPITE SOME PERSISTENT MID TO HIGH LEVEL CLOUDS THIS AFTERNOON...THERE
WAS ENOUGH INSOLATION TO ALLOW SURFACE TEMPS TO CREEP INTO THE MIDDLE
90S OVER MUCH OF THE FOX VALLEY THIS AFTERNOON.  WITH DEW POINTS IN THE
LOW TO MID 70S...HEAT INDICES WERE ABLE TO APPROACH THE 100-105 MARK IN
A FEW AREAS.  WILL ALLOW THE HEAT ADVISORY TO EXPIRE AT 7 PM THIS
EVENING FOR THE FOX VALLEY.

NEXT CONCERN IS SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON INTO THE
EVENING AHEAD OF APPROACHING COLD FRONT EXTENDING FROM IWD TO MSP TO
SUX. WHERE THE CLOUDS HAD THINNED OVER WESTERN AND CENTRAL WISCONSIN
LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE INCREASED IN AREAL
COVERAGE.  EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE OVER
INITIALLY OVER THE SOUTHWEST HALF OF THE FORECAST AREA IN THE VICINITY
OF THE APPROACHING FRONTAL BOUNDARY THEN SPREAD NORTHEAST.  ALTHOUGH
DEEP LAYER SHEAR SOMEWHAT MARGINAL...GIVEN MODERATE INSTABILITY...EXPECT
A FEW STORMS TO REACH SEVERE LIMITS LATER THIS AFTERNOON.  AS PER
PREVIOUS FORECAST...AS EVENING PROGRESSES...EXPECT SITUATION TO EVOLVE
INTO A HEAVY RAINFALL THREAT AS 40-45 KY LLJ IMPINGES ON FRONTAL
BOUNDARY. GIVEN THE DEGREE OF INSTABILITY SOUTH OF THE FRONT...STRENGTH
OF LOW-LEVL FORCING...HI PW VALUES...WARM CLOUD LAYER DEPTH AND
RELATIVELY WEAK WINDS ALOFT...HEAVY RAINFALL QUITE POSSIBLE PARTICULARLY
OVER THE WESTERN/WESTCENTRAL PORTION OF THE STATE BEWTEEN ABOUT 9 PM AND
3 AM.  HOWEVER...DESPITE RAINFALL OVER LAST FEW DAYS OVER WESTERN
PORTION OF THE FCST AREA...FFG VALUES STILL ON THE ORDER OF 2-3 INCHES
PER 3 HOURS.  ALTHOUGH THESE RAINFALL RATES ARE NOT OUT OF THE
QUESTION...FEEL MAIN FOCUS WILL BE A BIT FURTHER WEST.  HAVE OPTED TO
HOLD OF ON FLASH FLOOD WATCH FOR NOW BUT WILL CONTINUE TO MONITOR
SITUATION CLOSELY THIS EVENING.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY

THE COLD FRONT WILL DEPART WEDNESDAY NIGHT LEAVING DRIER AND COOLER AIR
FOR THE REMAINDER OF THE WORK WEEK. THERE IS SOME CHANCE OF SPRINKLES OR
A BRIEF SHOWER THURSDAY NIGHT AS A REINFORCING PUSH OF COOLER AIR
ARRIVES AND ANOTHER SMALL CHANCE OF SHOWERS OR SPRINKLES FRIDAY NIGHT AS
A WARM FRONT ORGANIZES TO OUR WEST. THINK THAT DRY AIR WILL WIN OUT AND
KEPT IT DRY UNTIL SATURDAY NIGHT AND SUNDAY WHEN ANOTHER FRONT WITH
BETTER LOW LEVEL MOISTURE ARRIVES.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 1, 10:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 PM CDT TUE AUG 1 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT.  A FEW STORMS MAY
PRODUCE DAMAGING WIND GUSTS OVER AREAS MAINLY SOUTH OF A LINE FROM
MARINETTE TO WAUSAU.  HOWEVER THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL
IS AGAIN POSSIBLE. THE RISK OF HEAVY RAINFALL WEDNESDAY WILL BE MAINLY
OVER CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-564-021100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...REST OF TONIGHT

MORE THUNDERSTORMS WILL DEVELOP OVERNIGHT.  IN ADDITION TO HEAVY
RAINFALL...A FEW STORMS MAY CONTAIN DAMAGING WINDS.

PATCHY FOG IS POSSIBLE OVER THE NEARSHORE WATERS OF LAKE MICHIGAN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL
IS AGAIN POSSIBLE.

TDH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Aug 1, 5:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     WATER SPOUT      10 W CARLSVILLE         44.95N 87.54W
08/01/2006                   LMZ522             WI   PUBLIC

            AT LEAST ONE AND AS MANY AS THREE WATERSPOUTS SEEN BY
            BOATERS OFF OLDE STONE QUARRY PARK.

&&

The radar

The Green Bay radar (KGRB), 138 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marathon

When
August 1, 11:00 PM CST
Where
Marathon County, Rothschild
Reported by
NEWSPAPER
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527799.